I received an email last week from a woman who was worried that her mother was being over-medicated. She had a point. We discussed the fact that the mother should get all of her prescriptions in the same place. This is smart for anyone, as when all of your medications are in one computer system at one pharmacy, the system should catch any interactions.
What the systems don't catch, however, are all the over-the-counter medications we take. As our emails flew back and forth, I was able to gather from the concerned daughter that her mother was good about getting her prescriptions at one drugstore, but she still had a feeling that something was amiss. She felt her mother was too groggy in the morning for someone who'd had a good night's sleep. She told me her mother had a recent checkup, and that her doctor couldn't explain the problem.
I asked if the doctor reviewed all of her medications, and she said that he had. Then I asked her about her mother's attitude toward OTC drugs. Does she consider that the aspirin she takes for a headache is a drug? Does she consider that the laxative that she may occasionally take is a drug? How about sleeping pills? Allergy pills?
After discussing this we, two non-medical people came to the conclusion that her mother may be taking Benedryl (or the generic for of the OTC drug - diphenhydramine) which is used for allergies. The same medication is used for sleeping pills, and many people aren't aware of this.
As people age they become more vulnerable to the side effects of drugs. I've read that certain doctors don't think any elders should take diphenhydramine. In fact, that is mentioned in a book I reviewed for OurAlzheimer's titled, "The Alzheimer's Action Plan." As it turned out, the woman was able to talk with her mother and she found that her mother took diphenhydramine as an allergy pill when she went to bed, because she slept so much better. She thought it was because it helped her allergies - which is possible. However, the pill is also a sleeping pill.
The woman took her mother along to see their pharmacist and the pharmacist determined that, indeed, this OTC allergy pill was the likely culprit. The mother agreed to stop taking it before bed. She had some problems falling asleep at first, but she adjusted and found that she awoke feeling much more alert in the morning. She then took her prescribed medications and was doing well.
There's nothing wrong with OTC medications, and most of us are happy to see them go OTC, because the cost is less than many of us pay on our insurance co-pays, for prescriptions. However, if a person is taking a number of prescribed drugs, this person needs to check with the pharmacist and/or doctor to make sure that there is no interaction with prescriptions. Also, it's good to check with the doctor, especially if the person is of advanced age, to see if a particular drug is harder to metabolize for older people.
I am not a medical person, but I try to deliver common sense. And I've been around the block a few times, as I cared for seven elders over the span of two decades. I also do a lot of reading and study the research.
When people email me questions I often banter back and forth with them until they agree to drag their elder to a doctor or other specialist to see what the problem is and what can be done. I'll also give them my take, from the caregiver's point of view.
On occasion, sometimes months later, I'll get another question that is nearly identical. That is when my mind starts saying, "I need to write about this." That's what happened in this case. OTC medications are creating problems with our elders. We need to be aware of what they are taking and the problems that can go with the drugs. It's part of being their advocate.
Published On: August 13, 2008